Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 52, NWS Jackson, MS

July 20, 2024Lauderdale County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 20, 2024, 5:09 AM CDT for Lauderdale County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2024, 5:09 AM CDT (10:09 UTC)
Expired
Jul 20, 2024, 7:15 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 141 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:00 AM CDTFLASH FLOOD3 Nne Marion, MSFlash flooding occurred on Cotton Gin Rd. Report via social media picture.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WGUS54 KJAN 201009
FFWJAN
MSC075-201215-
/O.NEW.KJAN.FF.W.0052.240720T1009Z-240720T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
509 AM CDT Sat Jul 20 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Lauderdale County in east central Mississippi...

* Until 715 AM CDT.

* At 509 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain near Meridian. Between 2 and 3 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 3 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Meridian, Marion, Toomsuba, Zero, Alamucha and Kewanee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3250 8859 3252 8840 3251 8840 3249 8840
      3248 8840 3246 8840 3245 8840 3243 8841
      3242 8841 3240 8841 3238 8841 3237 8841
      3236 8842 3230 8855 3230 8874 3232 8881
      3243 8876

FLASH FLOOD...RADAR INDICATED

$$

DC
1 follow-up statement
776 
WGUS74 KJAN 201159
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
659 AM CDT Sat Jul 20 2024

MSC075-201215-
/O.CON.KJAN.FF.W.0052.000000T0000Z-240720T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale MS-
659 AM CDT Sat Jul 20 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT THIS 
MORNING FOR CENTRAL LAUDERDALE COUNTY...

At 659 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain in near Meridian. Between 2 and 3 inches of rain have fallen. 
Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Meridian, Marion, Toomsuba, Zero, Alamucha and Kewanee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3250 8859 3252 8840 3251 8840 3249 8840
      3248 8840 3246 8840 3245 8840 3243 8841
      3242 8841 3240 8841 3238 8841 3237 8841
      3236 8842 3230 8855 3230 8874 3232 8881
      3243 8876

FLASH FLOOD...RADAR INDICATED

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:34 AM CDT, 35 minutes earlier.

Area forecast discussion, Jul 20, 4:34 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
434 AM CDT Sat Jul 20 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 434 AM CDT Sat Jul 20 2024

Today through Tonight...

Early morning water vapor/RAP analysis indicate perturbed
flow/trough axis centered over the MS Valley to Gulf Coast, with Rex
Block synoptic pattern locked in for the considerable future. The
main corridor of the vertically stacked low is analyzed over the
Hudson Bay. Deep ridging persists in the Desert Southwest, Rockies
to the Interior Plains/Prairie Provinces of Canada while subtropical
ridge remains in the southwestern Atlantic, Bahamas into the eastern
Gulf of Mexico to FL Peninsula. Stronger spoke of energy in the base
of the trough axis yesterday is now centered over the Mid-South &
progged to lift to the northeast through the day today. Expect
another day of active convection, with an early start ongoing
southeast of the Natchez Trace corridor. Light propagation, >90th
percentile precipitable water (PWs)/tropical airmass & deep warm
cloud depth >15kft, support slow-moving tropical downpours with
localized flash flooding. HREF prob match mean have lowered but
there remains some indication of potential for heavy rain mainly
along & south of a line from along the I-55 corridor in Grenada to
Yazoo in Warren in MS & westward to just south of the I-20 corridor
in Madison, Tensas to Franklin parishes in LA. In the wake of the
stalled boundary, there is some drier air around or < 1.5 inch PWs.
This potential will persist into the rest of the weekend.
Temperatures will remain seasonably cool today in the mid-upper 80s,
with seasonable lows in the low 70s this morning & again tonight.
Heat stress will remain in check today, but heat indices will be a
touch warmer in the mid-upper 90s, especially across the southern
half of the area. Some patchy fog is possible in areas this morning
& again into tonight, especially in areas that receive sufficient
rainfall. There remains scattered HREF probs for dense fog across
the Gulf Coast region but remains low confidence due to ongoing
cloud shield/stratus & redevelopment expected again in the I-59 to
Hwy 84 corridor tonight. Light westerly flow could organized some
storms into some isolated strong storms, severe storms are not
anticipated. /DC/

Sunday through next Saturday...

Not much has changed throughout the long term period as we remain
in this stagnant pattern of rain with tropical moisture and
multiple rounds of shortwave energy flowing into the southeastern
states.

Upper level troughing will persist through the mid/lower MS Valley
through much of central CONUS. This frontal boundary will often be
influenced by rounds of shortwave energy of a low pressure system
as it makes its way through the Mid-West to Great Lakes and
adequate moisture transport, diurnal heating and increased
convergence from boundary lifting to the northwest. With this
current weather regime pops will continue to be scattered to
numerous in coverage with some areas of heavy precip but generally
much of the same day-to- day throughout the period. Areas have
been seeing rainfall totals upwards of 2in constantly and the
limited flash flooding threat will remain in the graphical HWO for
a majority of the CWA through this weekend as some areas could
see upwards of 2-4in of rain, with locally higher amounts. Pops
have been adjusted slightly as the best moisture profiles trend
further south/southeast. Thus, portions of the ArkLaMiss region
will have been trimmed out of the flash floor threat graphic. As
for heat, consistent cloud cover and rain chances will keep the
heat in check keeping max temps well below climo for this time of
the year. /KVP/

&&

.AVIATION...
(06Z TAFS)
Issued at 206 AM CDT Sat Jul 20 2024

Deep moisture across the region is fueling ongoing scattered SHRA,
near JAN & HKS & mainly focused at PIB & HEZ through 20/11Z & at
MEI between 20/09-14Z. A rumble of TS is psbl through mid-
morning. Low stratus & patchy BR are developing & ceilings will
only worsen between 20/08Z-16Z this morning. MVFR-IFR ceilings
are expected & as low as LIFR at PIB & HEZ. The best chance for
scattered-numerous SHRA & TSRA will be 20/19Z Saturday to 21/01Z
Sunday. Aftn SHRA & TSRA will wind down by 21/02-03Z. Winds will
be light & variable, below 10mph, through the TAF period. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  72  90  72 /  50  30  70  30
Meridian      89  71  89  70 /  70  50  70  40
Vicksburg     89  72  90  72 /  20  10  40  30
Hattiesburg   91  73  90  72 /  70  40  70  40
Natchez       89  72  88  71 /  20  20  60  30
Greenville    88  70  90  72 /  10  10  10  20
Greenwood     89  71  91  71 /  40  10  30  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DC/KP/DC

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.